Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 9, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 8, 2024, 7:13 PM CDT for Garza County, Kent County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2024, 7:13 PM CDT (00:13 UTC)
- Expired
- Apr 8, 2024, 7:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Garza County, TX, Kent County, TX
The radar
The Lubbock radar (KLBB), 89 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 5:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1580 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2227 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 6:36 PM CDT, 37 minutes earlier.
Area forecast discussion, Apr 8, 6:36 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 636 PM CDT Mon Apr 8 2024 ...New AVIATION... .SHORT TERM... (This evening through Tuesday) Issued at 207 PM CDT Mon Apr 8 2024 The main concern for today is the chances of severe thunderstorms starting off the Caprock this afternoon with chances redeveloping westward through midnight. A front will continue to move through this afternoon bringing low level convergence and moisture aiding in thunderstorm development. The more robust low level moisture should remain south of the FA resulting in high storm bases. The main threats for this afternoon's thunderstorms are large hail possibly up to baseball size and gusty winds. The upper level low now south of the Great Basin has closed off and will continue to move eastward across Arizona and New Mexico towards West Texas through tomorrow afternoon. Broad upper level divergence will create some weak lift to assist in the thunderstorms expected to develop this afternoon. Two surface lows will develop with one in southern New Mexico and the other in the Big Bend region separated by a dryline. Low level moisture ahead of the surface lows will most likely keep the dryline from moving too far east. Following tonight's convection, large scale lift in the form of height falls will increase considerably Tuesday afternoon resulting in widespread chances for showers and thunderstorms. There is a low chance for severe storms as the primary threat shifts to heavy rain and minor flooding given PWATs rising to 0.7" near the TX-NM border and to just over 1" in the Rolling Plains. && .LONG TERM... (Tuesday night through next Sunday) Issued at 207 PM CDT Mon Apr 8 2024 The southern-stream, neutrally-tilting trough will pivot over the southern Great Plains on Tuesday evening while the mid-level circulation remains closed. Sharply cyclonic and difluent flow will be present overhead as the closed low rotates over West Texas, with the left exit-region of the high-level jet translating eastward into central North Texas by Tuesday night. The surface- and mid-level circulations will also begin to vertically-stack, with an expectation for mid-level frontogenesis to intensify as the axis of dilatation sharpens along the apex of the closed low. Deformation banding will occur, with locally enhanced rain rates possible across portions of the Caprock and Rolling Plains on Tuesday night as a weak, but tall, elevated mixed layer (EML) near 500-750 J/kg remains intact over the Rolling Plains ahead of the NVA advecting in on the backside of the mid-level low. The 10/00Z sounding climatology from the AMA RAOB site indicates a record precipitable water (PWAT) value of 0.77", and guidance is in agreement with record PWAT territory becoming realized as the belt of strong, mid-level theta-e advection advects westward along a well-defined axis of dilatation with PWATs between 0.80-1.00" possible within the moist sector. This, combined with the skinny EML, should galvanize the locally heavy rain potential and is, therefore, reflected in the official forecast for Tuesday night and into early Wednesday morning. Localized flooding will be possible in low-lying and poor drainage areas, especially across the Rolling Plains. The base of the neutrally-tilted trough is forecast to pivot east of the CWA by sunrise Wednesday, with the axis of dilatation becoming more-diffuse and the mid-levels warm following the advection of NVA. This will cause the EML to erode entirely with only light rain showers expected to linger through the late morning and early afternoon hours. Total QPF from this event may have significant variability depending on locale; however, confidence continues to increase in a large footprint in beneficial rainfall with the official forecast reflecting between 0.75-1.50" with upwards of 2.00" in some areas across the CWA. By Wednesday afternoon, conditions will rapidly improve as northwesterly flow emerges over the region with full insolation occurring. Temperatures were lowered a few degrees to be within the 12Z MOS guidance envelope due to the wet ground despite efficient boundary-layer mixing and brisk, northerly winds post-frontal passage. Winds will slacken after sunset on Wednesday with a weak anticyclone drifting into the CWA. Return flow will eventually become established across the Caprock by Thursday as the surface anticyclone drifts into the Upper Red River Valley beneath a crystal clear sky. A gradual warming trend will follow by the end of the week as shortwave ridging builds into the region from the west, with very warm to even hot temperatures forecast in response to the rise in geopotential heights. Sincavage && .AVIATION... (00Z TAFS) Issued at 630 PM CDT Mon Apr 8 2024 Thunderstorms are developing near and south of KLBB at the start of this TAF period. These storms will continue to expand in coverage and shift northeast through the evening hours. Behind this initial activity there should be a brief lull in activity before another round of showers and thunderstorms develop west of KLBB and KPVW early tomorrow morning. This activity will sweep east through the morning hours and could bring MVFR to IFR ceilings to the terminals. IFR ceilings seem likely at KLBB and KPVW behind this activity with these low ceilings remaining through the remainder of the TAF period. Low ceilings at KCDS remain uncertain at this time as lowest clouds should remain just south of the airport so have left a prevailing mention out of the KCDS TAF site. A third wave of showers and thunderstorms are expected at the end of this TAF period which will impact all TAF sites. Northeasterly winds will be breezy for much of tomorrow at all three sites. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...10 LONG TERM....09 AVIATION...58
Hazardous weather outlook, Apr 8, 5:44 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 544 PM CDT Mon Apr 8 2024 TXZ021>044-092245- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 544 PM CDT Mon Apr 8 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Tonight. Strong to severe thunderstorms are expected to develop this afternoon across the Rolling Plains and portions of the central and eastern South Plains. These storms will be capable of producing wind gusts to 60 mph, very large hail up to the size of baseballs, and a tornado or two. The severe thunderstorm threat is expected to diminish after midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorm chances continue into Tuesday and Wednesday across the entire area. Strong to marginally severe thunderstorms Tuesday afternoon may produce small hail along with periods of heavy rain leading to flooding concerns Tuesday afternoon through early Wednesday morning across the Caprock and Rolling Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Apr 8, 7:09 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
709 PM CDT Mon Apr 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM Hail 3 E Post 33.20N 101.33W
04/08/2024 E1.75 Inch Garza TX NWS Employee
&&
CRThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:16 PM CDT | Severe Thunderstorm Warning | LUB | Kent, Stonewall | 44 min |
| Apr 8, 7:24 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 19 min |
| Apr 8, 7:58 PM CDT | Severe Thunderstorm Warning | LUB | Kent, Stonewall | 77 min |
| Apr 8, 8:05 PM CDT | Special Weather Statement | LUB | Crosby | 25 min |
| Apr 8, 8:15 PM CDT | Special Weather Statement | LUB | Lynn | 30 min |
| Apr 8, 8:23 PM CDT | Severe Thunderstorm Warning | LUB | Crosby | 52 min |
| Apr 8, 8:39 PM CDT | Special Weather Statement | LUB | Lubbock | 21 min |
| Apr 8, 8:53 PM CDT | Severe Thunderstorm Warning | LUB | Lynn, Terry | 15 min |
| Apr 8, 9:08 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Lubbock | 39 min |
| Apr 8, 9:11 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Floyd, Motley | 28 min |
| Apr 8, 10:13 PM CDT | Severe Thunderstorm Warning | LUB | Kent, Stonewall | 36 min |
| Apr 8, 10:47 PM CDT | Severe Thunderstorm Warning | LUB | King, Stonewall | 58 min |
| Apr 9, 1:40 AM CDT | Severe Thunderstorm Warning | LUB | Cochran, Yoakum | 52 min |
| Apr 9, 6:27 AM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent, Lynn | 30 min |
| Apr 9, 6:56 AM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Kent | 64 min |
| Apr 9, 7:00 AM CDT | Areal Flood Advisory | LUB | Garza, Kent, Lynn | 73 min |
| Apr 9, 7:45 AM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent, King, Stonewall | 60 min |
| Apr 9, 8:29 AM CDT | Severe Thunderstorm Warning | LUB | King | 18 min |
| Apr 9, 11:50 AM CDT | Special Weather Statement | LUB | Briscoe, Floyd, Hall, Motley | 55 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.